Ohio, 2017Damaging Winds in Ohio, July 21, 2017
July 21, 2017 · NWS ILN · 20 events in 8 counties and zones
A complex of thunderstorms associated with an upper level disturbance moved across the area during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms associated with an upper level disturbance moved across the area during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 6:01 AM EST, 13 minutes earlier.
Area forecast discussion, Jul 21, 6:01 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
701 AM EDT Fri Jul 21 2017
.SYNOPSIS...
Multiple disturbances are expected to bring several rounds of
showers and thunderstorms to the region through the weekend and
into Monday. High pressure and dry conditions are then expected
for Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak boundary remains just north of the forecast area this
morning. There is an axis of better instability from Illinois
eastward into portions of west central Indiana and into central
Ohio. There is a complex of storms moving into Indiana and also
in advance of this feature isolated showers and thunderstorms in
the axis of the better instability.
Expect the complex to gradually weaken as it moves into the
region, however with favorable airmass in place expect at least
some thunderstorm activity from the complex currently along the
Illinois and Indiana border. With moist airmass in place any
thunderstorm that develops or moves into the region will have
the potential for heavy rainfall.
There is also the potential for some fog across mainly far
northeastern portions of the forecast area early this morning
with some more breaks in the clouds and moist airmass in place.
After this feature moves through this morning expect a lull in
some of the precipitation activity as the atmosphere recovers.
With some breaks in the clouds then expected temperatures are
expected to quickly rebound into the upper 80s to low 90s. With
dewpoints in the 70s, heat index values this afternoon and early
evening hours will be in middle to upper 90s across a large
portion of the region. Near and south of the Ohio River heat
index values are expected to reach the 100 degree mark. Although
there is some question in regards to convective activity and
impact on temperatures, confidence was high enough that decided
to continue the heat advisory across southern portions of the
region.
The system moving through during the morning hours will likely
lay out a boundary for thunderstorm development that is expected
to occur during the afternoon hours and into the evening hours.
Best chance of thunderstorm activity is expected to be across
southwestern portions of the region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Boundary is forecast to shift northward tonight and therefore
the focus of shower and thunderstorm activity will also be
further north. For tonight and into Saturday went with higher
precipitation chances across the north. Cannot rule out
isolated strong to severe storms with damaging winds and heavy
rain the primary threats Saturday afternoon and early evening.
Heat index values on Saturday will be similar to Friday and will
be highly dependent on convective activity. Will continue to
mention heat in the HWO and monitor for the potential for
additional heat advisory headlines for Saturday, primarily again
across the south.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Good chance that convection will be ongoing at the start of the
period as a surface low moves across the Great Lakes. Storms will
likely translate across the region through the night with some
activity possibly lingering into Sunday. Strong to severe storms may
occur with the greatest potential on Saturday evening when
instability will be the highest.
A cold front will move through the region on Monday with at least a
low chance of some additional storms in the far southern counties.
High pressure will build in Tuesday and Wednesday bringing less
humid conditions. The high will move off to the east by Thursday but
its influence will remain albeit with higher dew points.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Complex of storms will move into the TAF sites this morning.
Cigs and vsbys will be reduced with this feature especially
across the western TAF sites. After this feature moves through
there will be a lull in the precipitation. If the atmosphere can
recover enough from the morning activity there is the potential
for additional thunderstorm development later today into
tonight.
OUTLOOK...Thunderstorms will be possible at times from Friday
through Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from noon today to 7 PM EDT this evening for
OHZ077>082-088.
KY...Heat Advisory from noon today to 7 PM EDT this evening for
KYZ089>100.
IN...Heat Advisory from noon today to 7 PM EDT this evening for
INZ073>075-080.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...NovakHazardous weather outlook, Jul 21, 3:45 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
445 AM EDT Fri Jul 21 2017
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
220900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
445 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...Today and Tonight.
A warm and humid airmass will be in place today with heat index
values in the middle to upper 90s.
Thunderstorms will be possible today. Although isolated damaging
winds cannot be ruled out, the main threat will be heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values in the mid to upper 90s will again be possible Saturday
afternoon.
Occasional thunderstorms can also be expected through the weekend.
Some storms may become severe with the main severe threats being
damaging winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this weekend.
INZ073>075-080-KYZ089>100-OHZ077>082-088-220900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
445 AM EDT Fri Jul 21 2017
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms will be possible today. Although isolated damaging
winds cannot be ruled out, the main threat will be heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A warm and humid airmass will remain in place across the region into
the weekend, with heat index values around 100 for Saturday.
Occasional thunderstorms can also be expected through the weekend.
Some storms may become severe with the main severe threats being
damaging winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this weekend.
In the hours before
Special weather statement, Jul 21, 5:18 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
618 AM EDT FRI JUL 21 2017
INZ050-058-059-066-OHZ034-042-060-211100-
Fayette IN-Union IN-Wayne IN-Franklin IN-Darke OH-Preble OH-
Mercer OH-
618 AM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA...WAYNE...NORTHERN UNION AND FAYETTE
COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN PREBLE...WESTERN
DARKE AND SOUTHWESTERN MERCER COUNTIES IN WEST CENTRAL OHIO UNTIL 700
AM EDT...
At 617 AM EDT, radar indicated strong thunderstorms along a line
extending from near Van Buren to 6 miles east of Muncie to 9 miles
east of Greenfield to near Greenwood, moving east at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Richmond, Connersville, Greenville, Centerville, Cambridge City,
Liberty, Arcanum, Hagerstown, Union City, New Paris, Fort Recovery,
Ansonia, New Madison, Fountain City, Dublin, Glenwood, Franklin,
Waterloo, Columbia and Bunker Hill.
This includes the following Interstates...
I-70 in Indiana between mile markers 134 and 156.
I-70 in Ohio between mile markers 0 and 5.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3979 8530 3979 8522 4000 8520 4001 8481
4050 8480 4003 8453 3965 8487 3948 8530
TIME...MOT...LOC 1017Z 286DEG 40KT 4059 8549 4020 8526 3982 8560 3959
8617
NovakSpecial weather statement, Jul 21, 5:55 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
655 AM EDT FRI JUL 21 2017
INZ050-058-059-066-073-074-OHZ034-042-060-061-070-211145-
Fayette IN-Union IN-Wayne IN-Franklin IN-Ripley IN-Dearborn IN-
Montgomery OH-Darke OH-Butler OH-Preble OH-Mercer OH-
655 AM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND NORTHERN
RIPLEY COUNTIES IN SOUTHEASTERN INDIANA...WAYNE AND UNION COUNTIES IN
EAST CENTRAL INDIANA...NORTHERN DEARBORN COUNTY IN SOUTHEASTERN
INDIANA...FAYETTE COUNTY IN EAST CENTRAL INDIANA...PREBLE COUNTY IN
WEST CENTRAL OHIO...WESTERN BUTLER COUNTY IN SOUTHWESTERN OHIO...
DARKE...WESTERN MONTGOMERY AND SOUTHERN MERCER COUNTIES IN WEST
CENTRAL OHIO UNTIL 745 AM EDT...
At 655 AM EDT, radar indicated strong thunderstorms along a line
extending from near Portland to near Fountain City to 6 miles south
of Connersville to 8 miles southwest of Greensburg, moving southeast
at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Hamilton, Richmond, Oxford, Connersville, Greenville, Trenton, Eaton,
Batesville, Coldwater, Brookville, Centerville, Cambridge City,
Versailles, St. Henry, Liberty, Arcanum, Camden, Lewisburg,
Hagerstown and Union City.
This includes the following Interstates...
I-70 in Indiana between mile markers 134 and 156.
I-70 in Ohio between mile markers 0 and 21.
I-74 in Indiana between mile markers 145 and 167.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3920 8544 3927 8530 3979 8530 3979 8522
4000 8520 4000 8481 4052 8480 4051 8446
3961 8441 3943 8450 3905 8544
TIME...MOT...LOC 1055Z 311DEG 42KT 4035 8498 3998 8484 3957 8518 3928
8561
NovakThunderstorm Wind, Darke
- When
- July 21, 6:14 AM EST to 6:16 AM EST
- Where
- Darke County, 0.87 mi NW of Arcanum
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 39.990, -84.560
A tree fell onto a house in the 300 block of West North Street.
Thunderstorm Wind, Montgomery
- When
- July 21, 6:26 AM EST to 6:27 AM EST
- Where
- Montgomery County, (Day)cox Dayton Intl
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.900, -84.220
Thunderstorm Wind, Darke
- When
- July 21, 6:27 AM EST to 6:29 AM EST
- Where
- Darke County, 2.5 mi NW of Frenchtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 40.274, -84.556
Several trees and wires were downed across the roadway near the intersection of Greenville Saint Marys Road and Goubeaux Road.
Thunderstorm Wind, Montgomery
- When
- July 21, 6:28 AM EST to 6:30 AM EST
- Where
- Montgomery County, 0.83 mi SW of Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 39.862, -84.311
Several trees and power poles were downed across the roadway near the intersection of Union Boulevard and Wenger Road.
Thunderstorm Wind, Montgomery
- When
- July 21, 6:30 AM EST to 6:32 AM EST
- Where
- Montgomery County, 0.43 mi SSE of Taylorsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.864, -84.167
A tree was downed along Rip Rap Road at Taylorsville Road.
Thunderstorm Wind, Montgomery
- When
- July 21, 6:33 AM EST to 6:35 AM EST
- Where
- Montgomery County, 0.81 mi NNE of Huber South
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.731, -84.197
A tree was downed near the intersection of South Patterson Boulevard and Carillon Boulevard.
Thunderstorm Wind, Miami
- When
- July 21, 6:35 AM EST to 6:37 AM EST
- Where
- Miami County, 1.41 mi SW of Piqua
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.139, -84.252
A large limb fell onto a garage on Cottage Avenue.
Thunderstorm Wind, Greene
- When
- July 21, 6:43 AM EST to 6:45 AM EST
- Where
- Greene County, 1.27 mi WNW of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.730, -84.040
A tree fell onto power lines and a fence.
Thunderstorm Wind, Miami
- When
- July 21, 6:44 AM EST to 6:46 AM EST
- Where
- Miami County, 0.87 mi SE of Fletcher
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.140, -84.110
A very large tree was downed in the Fletcher area.
Thunderstorm Wind, Greene
- When
- July 21, 6:45 AM EST to 6:47 AM EST
- Where
- Greene County, 0.47 mi N of Knollwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.757, -84.079
A tree was downed near the intersection of Kemp Road and Grange Hall Road.
Thunderstorm Wind, Clark
- When
- July 21, 6:50 AM EST to 6:52 AM EST
- Where
- Clark County, 0.87 mi SE of Enon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.860, -83.920
A tree was downed on Fowler Road.
Thunderstorm Wind, Champaign
- When
- July 21, 6:58 AM EST to 7:00 AM EST
- Where
- Champaign County, 0.87 mi NW of St Paris
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.130, -83.960
Several trees were downed in the St. Paris area.
Thunderstorm Wind, Clark
- When
- July 21, 7:00 AM EST to 7:02 AM EST
- Where
- Clark County, 0.57 mi ENE of Beatty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.883, -83.840
A tree was downed near the intersection of Fairfield Pike and Springfield Xenia Road.
Thunderstorm Wind, Clark
- When
- July 21, 7:01 AM EST to 7:03 AM EST
- Where
- Clark County, 1.73 mi ENE of Maitland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.940, -83.820
A large tree was downed near the intersection of St. Paris Pike and W 2nd Street.
Thunderstorm Wind, Champaign
- When
- July 21, 7:11 AM EST to 7:13 AM EST
- Where
- Champaign County, 2.66 mi E of Bowlusville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.024, -83.750
A tree fell onto a car in the 2600 block of E County Line Road.
Thunderstorm Wind, Clark
- When
- July 21, 7:11 AM EST to 7:13 AM EST
- Where
- Clark County, 3.46 mi WNW of Catawba
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.020, -83.680
Several trees were downed in the vicinity of County Line Road and State Route 4.
Thunderstorm Wind, Champaign
- When
- July 21, 7:14 AM EST to 7:16 AM EST
- Where
- Champaign County, 1.06 mi S of Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.105, -83.751
Several trees and power lines were downed along a portion of Reynolds Street.
Thunderstorm Wind, Madison
- When
- July 21, 7:22 AM EST to 7:24 AM EST
- Where
- Madison County, 1.29 mi NNW of Summerford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.947, -83.509
A large tree was downed onto Old Columbus Road.
Thunderstorm Wind, Madison
- When
- July 21, 7:26 AM EST to 7:28 AM EST
- Where
- Madison County, 2.14 mi NNE of London Madison Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.960, -83.460
A tree was downed near the intersection of Arbuckle Road and Green Lane.
Thunderstorm Wind, Franklin
- When
- July 21, 8:23 AM EST to 8:24 AM EST
- Where
- Franklin County, (Osu)oh St Univ Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.080, -83.070
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Indiana, July 21 to 22, 2017$35,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706483, 706485, 706484, 706486, 706596, 706597, 706598, 706599, 706601, 706600, 706608, 706611, 706616, 706618, 706621, 706622, 706623, 706625, 706627, 706628.